Alert archive / New Mexico / High Wind Watches in 2009
High Wind Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 5, 2009, 3:52 AM MST for Eddy County, New Mexico. It took effect at Jan 6, 2009, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 5, 2009, 3:52 AM MST (10:52 UTC)
- In effect from
- Jan 6, 2009, 5:00 AM MST
- Expired
- Jan 5, 2009, 2:19 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 051052 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CST MON JAN 5 2009 ...HIGH WIND WATCH TUESDAY FOR GUADALUPE AND DAVIS MOUNTAINS... VAN HORN REGION... AND MARFA PLATEAU... .AS AN UPPER TROUGH PASSES EAST OF THE REGION... STRONG MID LEVEL WINDS WILL MOVE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND NEARBY PLATEAUS TUESDAY. THIS MAY RESULT IN HIGH WINDS OUT OF THE WEST TO NORTHWEST AT 35 TO 45 MPH WITH GUSTS TO 60 MPH. THE PLAINS ADJACENT AND EAST OF THESE HIGHER ELEVATIONS COULD RECEIVE WINDS OF 25 TO 35 MPH AND AN WIND ADVISORY MAY BECOME NECESSARY. NMZ027-TXZ057-074-080-258-052200- /O.NEW.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...MARFA... PINE SPRINGS 452 AM CST MON JAN 5 2009 /352 AM MST MON JAN 5 2009/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT TUESDAY. WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE TUESDAY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN... THE VAN HORN/HIGHWAY 54 CORRIDOR REGION... AND THE MARFA PLATEAU. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
000 WWUS74 KMAF 052119 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 PM CST MON JAN 5 2009 NMZ027-TXZ258-060530- /O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/ /O.NEW.KMAF.HW.W.0002.090106T0900Z-090107T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS 219 PM MST MON JAN 5 2009 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM MST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 65 MPH ARE LIKELY EARLY TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. THE WINDS WILL DECREASE TO BELOW WARNING CRITERIA BY TUESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ074-060530- /O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/ /O.NEW.KMAF.HW.W.0002.090106T1200Z-090107T0000Z/ DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITY OF...ALPINE 319 PM CST MON JAN 5 2009 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH ARE LIKELY BEGINNING TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON ACROSS THE DAVIS MOUNTAINS. WINDS WILL SLOWLY DECREASE TO BELOW WARNING CRITERIA BY EARLY TUESDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ057-080-060530- /O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/ /O.NEW.KMAF.WI.Y.0001.090106T1200Z-090107T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU- INCLUDING THE CITIES OF...VAN HORN...MARFA 319 PM CST MON JAN 5 2009 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST TO NORTHWEST WINDS OF 35 MPH WITH GUSTS TO 50 MPH WILL IMPACT THE VAN HORN/HIGHWAY 54 CORRIDOR REGION...AND THE MARFA PLATEAU BEGINNING EARLY TUESDAY MORNING AND ENDING LATE TUESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 5, 3:39 AM MST, 13 minutes earlier.
Area forecast discussion, Jan 5, 3:39 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CST MON JAN 5 2009
.DISCUSSION...
SOUTHERN EXTENT OF AN ARCTIC AIRMASS WAS JUTTING SOUTHWARD THROUGH
MUCH OF WEST TEXAS THIS MORNING. SURFACE TEMPERATURES WERE AT OR
BELOW FREEZING ROUGHLY ALONG AND NORTH OF INTERSTATE 10 AT 05/10Z.
AN AREA OF RAIN...FREEZING RAIN AND SLEET CROSSED THE UPPER TRANS
PECOS...SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN
EARLIER THIS MORNING...BUT RADAR INDICATED NO OTHER APPRECIABLE
PRECIPITATION OCCURRING AS OF 05/10Z. WATER VAPOR IMAGERY INDICATED
A NOT SO DYNAMIC UPPER TROUGH MEANDERING SLOWLY SOUTHEASTWARD OVER
THE NORTHERN BAJA PENINSULA. AN IMPRESSIVE FETCH OF MID AND UPPER
LEVEL SUBTROPICAL WAS STREAMING NORTHEASTWARD AHEAD OF THIS
SHORTWAVE TROUGH...AND A VERY STRONG SUBTROPICAL JET ON THE ORDER OF
160KT.
THE AREA OF PRECIPITATION MENTIONED ABOVE HAS LEFT THE CWA. WATER
VAPOR IMAGERY AND IR SATELLITE IMAGERY WERE NOT INDICATING ANOTHER
ENHANCED AREA OF LIFT FOR ANOTHER SUCH ROUND OF PRECIPITATION TO
OCCUR...AT LEAST FOR THE NEXT SEVERAL HOURS. ISENTROPIC UPGLIDE WAS
NOT INDICATED TO BE STRONG OVER THE NEXT SEVERAL HOURS EITHER.
THEREFORE...DO NOT EXPECT TO SEE ANOTHER BOUT OF PRECIPITATION THAT
WILL BE HEAVY ENOUGH TO PRODUCE AMOUNTS SIMILAR TO THE EARLIER
PRECIPITATION. TEMPERATURE AND DEWPOINT SPREADS WERE 15 TO 30
DEGREES IN LOCATIONS THAT WERE BELOW FREEZING...AND THINK ANY
ADDITIONAL PRECIPITATION THAT OCCURS THIS MORNING WILL BE TOO LIGHT
TO CAUSE WIDESPREAD ICING OVER THE CWA. SINCE THERE MAY BE A FEW
LOCATIONS THAT COULD RECEIVE ENOUGH PRECIPITATION...THAT IS FREEZING
RAIN OR SLEET...WILL OPT TO ISSUE A SPECIAL WEATHER STATEMENT FOR
MUCH OF THE NORTHEASTERN CWA THIS MORNING. MODEL SOUNDINGS INDICATE
TEMPERATURES THROUGH THE COLUMN MAY COOL ENOUGH FOR A CHANGE OF
PHASE TO SLEET OR SNOW OVER SOUTHEAST NEW MEXICO...THE GUADALUPE
MOUNTAINS...AND POSSIBLY THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS THROUGH THE MORNING. HOWEVER...DO NOT EXPECT MUCH
PRECIPITATION TO OCCUR SO AMOUNTS WILL BE LIGHT IF ANY FALLS.
THINK A WARMUP THROUGH THE COLUMN WILL BE SUFFICIENT THEREAFTER TO
ALLOW PRECIPITATION TO CHANGE TO RAIN AND ALLOW SURFACE
TEMPERATURES TO WARM ABOVE FREEZING.
HIGH TEMPERATURES THIS AFTERNOON MAY ONLY RISE TO THE MID TO UPPER
30S OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN
BASIN...BUT WILL LIKELY DEPEND ON HOW LONG THE CLOUD COVER AND
PRECIPITATION LAST THIS AFTERNOON. OVERNIGHT LOWS MAY OCCUR THIS
EVENING AS A LEE TROUGH WILL DEVELOP WITH THE ONSET OF THE UPPER
TROUGH. WARMER TEMPERATURES WILL OCCUR TUESDAY DESPITE THE UPPER
TROUGH BEING OVERHEAD. WEST TO NORTHWEST DOWNSLOPE WINDS COULD GET
RATHER STRONG FROM THE GUADALUPE MOUNTAINS...SOUTHWARD ACROSS THE
VAN HORN AREA...MARFA PLATEAU AND IN AND AROUND THE DAVIS
MOUNTAINS. STRONG MID LEVEL WINDS ON THE BACKSIDE OF THE UPPER
TROUGH WILL IMPINGE UPON THESE AREAS TUESDAY AFTERNOON...RESULTING
IN WIND SPEEDS OF 35 TO 45 MPH AND GUSTS TO 60 MPH. HAVE ISSUED A
HIGH WIND WATCH FROM 06/12Z TO 07/00Z THERE. ADJACENT COUNTIES
JUST TO THE EAST OF THESE AREAS COULD SEE SUSTAINED WINDS OF 25 TO
35 MPH AND GUSTS NEAR 50 MPH. SINCE A WIND ADVISORY MAY BE NEEDED
FOR THESE THESE LOCATIONS HAVE MENTIONED THEM IN THE HWO.
ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS ARE EXPECTED WEDNESDAY
THROUGH FRIDAY BEFORE THE NEXT COLD FRONT DROPS INTO THE REGION.
WILL INCLUDE MIN TEMPERATURES NEAR TO ABOVE NORMAL THESE DAYS...AND
MAX TEMPERATURES AROUND 10 DEGREES ABOVE. BY SATURDAY MORNING AN
UPPER TROUGH WILL MOVE TO THE GREAT LAKES REGION WITH A SHEAR AXIS
STRETCHING BACK ACROSS WEST TEXAS TO THE GULF OF CALIFORNIA. SOME
EXTENDED MODELS DEVELOP THIS SHEAR AXIS INTO A CUT OFF LOW AND KEEP
IT WEST OF THE REGION NEAR THE ARIZONA/MEXICO BORDER INTO EARLY NEXT
WEEK. WILL HAVE TO CONTINUE TO MONITOR THE DEVELOPMENT OF THIS LOW
BUT KEPT EXTENDED FORECAST DRY FOR THE TIME BEING. THIS TROUGH WILL
DRIVE A STRONG COLD FRONT THROUGH THE AREA SATURDAY MORNING WITH
GUSTY NORTH WINDS THROUGH THE DAY. WENT WITH TEMPS BELOW MEX
GUIDANCE FOR THE REST OF THE FORECAST. COULD SEE A HIGH WIND EVENT
SATURDAY FOR GDP... RAISED WIND BUT KEPT IT BELOW WARNING CRITERIA
SINCE IT IS SO FAR OUT IN TIME.
&&
.FIRE WEATHER...
COLD AND POSSIBLY WET POST FRONTAL CONDITIONS TODAY WILL RESULT IN
NO FIRE WX CONCERNS. HOWEVER ON TUESDAY AND WEDNESDAY MARGINAL FIRE
WX CONDITIONS WILL BE POSSIBLE. ON TUESDAY STRONG MID LEVEL WINDS
WILL MIX TO THE SURFACE POSSIBLY RESULTING IN HIGH WIND FROM THE
GUADALUPE MOUNTAINS TO THE MARFA PLATEAU. ADJACENT PLAINS WILL ALSO
BE WINDY. MINIMUM RH AROUND 20 PERCENT OR MORE APPEARS TO BE THE
LIMITING FACTOR. ON WEDNESDAY LOWER RH AROUND 15 PERCENT OR LESS
CAN BE EXPECTED AS TEMPERATURES INCREASE... BUT WIND SPEEDS WILL BE
LOWER. HOWEVER CANNOT RULE OUT THAT A FEW LOCATIONS ACROSS THE
PERMIAN BASIN MAY APPROACH NEEDED WIND CRITERIA WEDNESDAY. NO
HEIGHTENED FIRE WX PRODUCTS ARE ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 38 34 58 32 / 40 10 10 0
CARLSBAD NM 49 37 58 29 / 20 0 0 0
DRYDEN TX 41 36 62 35 / 30 30 10 0
FORT STOCKTON TX 45 37 63 37 / 30 10 0 0
GUADALUPE PASS TX 44 36 50 29 / 20 0 0 0
HOBBS NM 45 33 56 27 / 20 0 0 0
MARFA TX 45 30 53 23 / 20 10 0 0
MIDLAND INTL AIRPORT TX 39 35 56 30 / 30 10 10 0
ODESSA TX 41 36 57 31 / 30 10 0 0
WINK TX 48 35 62 28 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...MARFA PLATEAU...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&
72/67Hazardous weather outlook, Jan 5, 2:53 AM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 AM CST MON JAN 5 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 353 AM CST MON JAN 5 2009 /253 AM MST MON JAN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THIS MORNING SOME LOCATIONS ALONG AND EAST OF A LAMESA... MIDLAND... CRANE... TO BAKERSFIELD LINE MAY EXPERIENCE PRECIPITATION HEAVY ENOUGH TO ALLOW FOR PATCHY ICE ON BRIDGES AND OVERPASSES. TEMPERATURES ARE EXPECTED TO WARM ENOUGH TOWARD NOON ENDING THE THREAT OF ICING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY HIGH WIND WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS... VAN HORN REGION... AND MARFA PLATEAU. NO OTHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:19 PM MST | High Wind Warning | MAF | 27 hr | |
| Jan 5, 2:19 PM MST | Wind Advisory | MAF | Pecos, Terrell | 27 hr |
Nearby
High Wind Watches in New Mexico, 2009High Wind Watches in Texas, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.